Kansas, 2004

Hail in Kansas, May 11, 2004

May 11, 2004 · NWS GLD · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 11, 1:00 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, May 11, 1:00 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT TUE MAY 11 2004

.DISCUSSION...THE MAIN FORECASTING CHALLENGE IS THE PASSAGE OF THE
COLD FRONT. GFS...ETA AND UKMET BRING THE FRONT THROUGH THE CWA
AROUND 06Z. NEXT PROBLEM IS HOW FAR SOUTH IS THE PRECIPITATION GOING
TO BE WEDNESDAY AND WEDNESDAY NIGHT. ALL OF THE MODELS SEEM TO BE IN
GOOD AGREEMENT THROUGH FRIDAY. IT APPEAR THAT THE UKMET AND ETA HAD
THE BEST HANDLE ON PRECIPITATION FOR THE NEXT COUPLE OF DAYS.

TONIGHT...THERE IS A DRY LINE LONG THE COLORADO AND KANSAS BORDER
THAT IS EXPECTED TO MOVE ACROSS NW KANSAS LATE THIS AFTERNOON AND
EVENING. THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG THIS BOUNDARY.
THE ATMOSPHERE IN FRONT OF THE DRY LINE IS MOIST AND
UNSTABLE...EXPECTING A FEW OF THESE STORMS TO BECOME SEVERE. THE
WINDS ACROSS THE AREA WILL DROP OFF DRAMATICALLY AFTER SUNSET. A
COLD FRONT WILL MOVE THROUGH NORTHWEST KANSAS AROUND MIDNIGHT MDT (1
AM CDT). THE FRONT HAS LITTLE MOISTURE TO WORK WITH...SO NOT
EXPECTING IN PRECIPITATION WITH THIS FRONT. THE ETA HAS BEEN FAIRLY
GOOD WITH LOW TEMPERATURES.

WEDNESDAY/WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD BEHIND THE COLD
FRONT...WITH THE WINDS SWITCHING TO THE NORTHEAST BY AFTERNOON. ETA
AND UKMET HAS A SHORTWAVE MOVING THROUGH WEDNESDAY AFTERNOON AND
EVENING. GFS HAS A LOT OF OMEGA DURING THE SAME TIME...WITH LITTLE
MOISTURE. FEEL THAT THE ETA AND THE UKMET HAS A BETTER HANDLE OF THE
MOISTURE RETURN TO THE AREA. SO PUT IN A SLIGHT CHANCE TO CHANCE OF
THUNDERSTORM DEVELOPMENT...WITH THE BEST CHANCE BEING ACROSS THE
NORTHERN PART OF THE CWA.

THURSDAY/THURSDAY NIGHT...HIGH PRESSURE WITH NORTHEAST WIND AND AN
UPPER LEVEL TROUGH MOVING OVER THE CWA WILL CAUSE THE TEMPERATURES
TO BE MUCH COOLER. USING THE LOCAL STUDY OF 850 BIAS...WILL HAVE
HIGH TEMPERATURES ONLY REACHING INTO THE MID TO UPPER 40S. ETA AND
UKMET HAVE A SHORTWAVE IN THE SOUTHWEST FLOW MOVE ACROSS THE AREA IN
THE AFTERNOON. SO PUT IN SLIGHT CHANCE TO CHANCE OF SHOWERS AND
THUNDERSTORMS.

FRIDAY AND BEYOND...NO CHANGES MADE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FOR CHEYENNE...DECATUR...RAWLINS...NORTON
...SHERMAN...THOMAS...SHERIDAN...WALLACE...LOGAN...GREELEY..WICHITA
COUNTIES UNTIL 02Z. WIND ADVISORY FOR GRAHAM AND GOVE COUNTIES UNTIL
02Z TODAY.
NE...HIGH WIND WARNING FOR DUNDY...HITCHCOCK AND RED WILLOW COUNTIES
UNTIL 02Z.
CO...HIGH WIND WARNING FOR KIT CARSON AND CHEYENNE COUNTIES UNTIL
02Z. WIND ADVISORY FOR YUMA COUNTY UNTIL 02Z. RED FLAG WARNING ZONES
252-253-254 UNTIL 24Z TODAY.

&&

SMITH
Hazardous weather outlook, May 11, 11:07 AM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1207 PM MDT TUE MAY 11 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING...

AT 1230 PM MDT THUNDERSTORMS WERE BEGINNING TO FORM ON THE DRYLINE
JUST TO THE WEST OF HIGHWAY 385 IN EASTERN COLORADO.  THESE STORMS
WILL INTENSIFY AS THEY APPROACH THE STATE LINE WITH KANSAS AND
NEBRASKA.  THE MAIN THREATS THIS AFTERNOON AND EVENING ARE LARGE HAIL
AND DAMAGING STRAIGHTLINE WINDS

STRONG WINDS AND SHEAR WILL EXIST RESULTING IN THE POSSIBILITY FOR
ISOLATED STRONG TORNADOES. A FEW LOCATIONS COULD ALSO RECEIVE LOCALLY
HEAVY RAINFALL.

VERY STRONG SUSTAINED WINDS OF 40 MPH ALONG WITH GUSTS OVER 60 MPH
WILL PERSIST THROUGHOUT THE AFTERNOON AND EARLY EVENING.  THEREFORE A
HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM MDT (9 PM CDT) FOR PORTIONS
OF EASTERN COLORADO AS WELL AS SOUTHWEST NEBRASKA AND NORTHWEST
KANSAS.  TREE LIMBS ARE ALREADY BEGINNING TO COME DOWN AND POWER
OUTAGES ARE REPORTED.

AREAS OF BLOWING DUST MAY ALSO OCCASIONALLY DROP VISIBILITIES NEAR
ZERO...ESPECIALLY NEAR RECENTLY PLOWED FIELDS.

IN ADDITION A COMBINATION OF LOW RELATIVE HUMIDITIES ANHD VERY STRONG
SOUTH TO SOUTHWEST WINDS WILL ALSO CREATE EXTREME FIRE DANGER ACROSS
THE TRI-STATE AREA. FOR FAR EASTERN COLORADO A RED FLAG WARNING IS IN
EFFECT UNTIL 6 PM MDT.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD
FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

THE WINDS WILL GRADUALLY SUBSIDE TONIGHT. A COLD FRONT WILL ENTER THE
NORTHWEST PORTION OF THE TRI-STATE AREA AROUND MIDNIGHT AND EXIT THE
AREA BY MORNING. NORTHWEST WINDS OF 20 TO 30 MPH CAN BE EXPECTED WITH
THE FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR SEVERE WEATHER WILL RETURN WEDNESDAY AFTERNOON FOR THE
NORTHERN AND WESTERN THIRD OF THE TRI-STATE AREA AS THE FRONTAL
BOUNDARY STALLS ALONG WITH PASSAGE OF AN UPPER LEVEL DISTURBANCE. A
SLIGHT CHANCE OF THUNDERSTORMS EXISTS THURSDAY AND FRIDAY. THE
PRIMARY THREAT AT THIS TIME WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT).

LAMMERS/ENTWISTLE

In the hours before

Local storm report, May 11, 11:35 AM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1235 PM MDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG NORTON                  39.84N 99.89W
05/11/2004                   NORTON             KS   TRAINED SPOTTER

            3 INCH DIAMETER LIVE TREE LIMB DOWN.

&&

JDK
Special weather statement, May 11, 12:55 PM MST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT TUE MAY 11 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
155 PM MDT (255 PM CDT) TUE MAY 11 2004

...TORNADO WATCH IN EFFECT FOR ALL OF THE TRI-STATE AREA THROUGH
THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF
THE TRI-STATE AREA THROUGH 8 PM MDT (9 PM CDT). THIS TORNADO WATCH
INCLUDES YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN COLORADO.  IN
KANSAS THE COUNTIES INCLUDED ARE CHEYENNE...RAWLINS...DECATUR...
NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...
GOVE...GREELEY...AND WICHITA.  IN NEBRASKA THE COUNTIES INCLUDED
ARE DUNDY...HITCHCOCK...AND RED WILLOW.

THUNDERSTORMS WILL DEVELOP ALONG THE DRY-LINE NEAR THE KANSAS
COLORADO BORDER THIS AFTERNOON...THEN MOVE NORTHEAST ACROSS WESTERN
KANSAS AND SOUTHWEST NEBRASKA.  HAIL UP TO TWO INCHES...WIND GUSTS TO
70 MPH AND A FEW TORNADOES WILL BE POSSIBLE.

MCGUIRE
Local storm report, May 11, 1:32 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND DMG SELDEN                  39.54N 100.57W
05/11/2004                   SHERIDAN           KS   PUBLIC

            LARGE TREE BRANCHES DOWN - DESCRIBED AS ONE FOOT IN
            DIAMETER

&&

JOHNSON

The radar

The Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wallace

When
May 11, 4:05 PM MST
Where
Wallace County, 5 mi E of Wallace
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -101.483

Hail, Logan

When
May 11, 4:09 PM MST
Where
Logan County, 15 mi W of Russell Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -101.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402492, 5402493.